Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

Anhedonia

Question:

I am experiencing difficulty experiencing pleasure. Little things that I used to like, such as, taking walks in the evening, looking at a nice view, eating dessert, are just much less intense. My sex drive is also greatly reduced. I want to know what to do about this.

My history: I was depressed for several years after my mother died, but seemed to make a full recovery. A few years later, though, when I entered graduate school, I felt myself becoming somewhat depressed again. I had several severe episodes of anxiety in which I became very worried that I had various rare and deadly medical conditions. I have always been a hypochondriac in this way. I started waking up early in the morning. Eventually, one of these anxiety episodes was so severe that I had to take a semester off of school. During this time I was diagnosed with OCD and generalized anxiety disorder, and used Lexapro for seven months.

Lexapro reduced my anxiety but was emotionally numbing, so I stopped it. Since then, I have felt a lot less anxiety but I do feel emotionally numb in a way I never felt before. I also have occasional dizziness and early waking. In addition, I feel that I became addicted to both masturbation and caffeine. I have stopped masturbating, but am still addicted to caffeine. What chance is there that I have permanently burned out my reward-pleasure pathways? And if the damage is temporary, how can I make the most speedy recovery possible? Thanks!

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

There is nothing you describe in your e-mail that causes me to believe that you have done any physical damage to yourself. Of course, if you are really worried about that, you should see a medical doctor and have a complete examination.

It appears that you experience a lot of anxiety in the form of worry and thoughts about your health, but also experience a good deal of depression. Anxiety and depression almost always go together.

In the past you’ve tried Lexapro but with limited success. I find this to be a common problem for the simple reason that antidepressant medication is not the solution for anxiety and depression. Instead, what you needed then as now it is psychotherapy. Psychotherapy can come in the form of cognitive behavioral therapy or psychodynamic therapy. If you and your therapist deem medication to be necessary then you can start that in conjunction with your therapy. If Lexpro did not work in the past you can try one of the other antidepressant medications. Please remember that the key ingredient is psychotherapy and not the medicine.

The fact that you mention a lot of masturbation indicates that a source of your depression might be social isolation. In other words, you really need to find a meaningful and intimate relationship. The lack of such a relationship can lead to feelings of depression. As an adult, a deep relationship including sexuality is necessary for anyone to feel well.

You can ask your medical doctor of bad your caffeine intake. If you are able to sleep at night despite your caffeine intake and as long as you do not suffer high blood pressure I don’t see why you cannot drink coffee and tea. Yet, I am not a medical doctor and that is why you should have a consultation about that issue.

I want to add one more suggestion. Your e-mail implies that you are fairly young, perhaps in your 30s or 40s. If your medical doctor or tells you that you are in good health then you should add a regimen of exercise to your daily routine. We know that a aerobic exercise helps reduce depression and can even reduce anxiety.

To summarize, I urge you into psychotherapy, exercise, finding a meaningful relationship and a consultation with your medical doctor.

Best of luck

More "Ask Dr. Schwartz" View Columnists

Comments
  • Stellium In Scorpio

    Obviously the medication did cause physical damage as the anhedonia only hit after using it. Anybody who cannot feel pleasure has physical damage to their brain. I have had this for 4 years now and have tried EVERYTHING (both conventional and alternative treatments) and nothing works. It seems we are lacking in dopamine receptors and in all my searching I have not once heard of any way to increase the number of or repair damaged dopamine receptors.

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand